You hear a ringing in your ears when you wake up in the morning. They were okay yesterday so that’s peculiar. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate of late). But you did take some aspirin for your headache yesterday.
Might the aspirin be the cause?
And that idea gets your brain going because maybe it is the aspirin. And you remember, somewhere in the deeper crevasses of your memory, hearing that some medications were linked to reports of tinnitus. Could aspirin be one of those medications? And does that mean you should quit taking aspirin?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been reported to be linked to a number of medications. But what is the truth behind these rumors?
It’s commonly assumed that a huge variety of medicines cause tinnitus or tinnitus-like symptoms. The fact is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Well, there are a couple of theories:
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
- Starting a new medicine can be stressful. Or, in some situations, it’s the root cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. The whole experience is stressful enough to cause this kind of confusion.
- The condition of tinnitus is relatively common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin using medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication due to the coincidental timing.
Which Medicines Can Trigger Tinnitus?
There is a scientifically proven link between tinnitus and a few medicines.
Strong Antibiotics And The Tinnitus Connection
There are ototoxic (damaging to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are normally saved for extreme situations. High doses are usually avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Medication For High Blood Pressure
When you suffer from high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Creating diuretics have been known to cause tinnitus-like symptoms, but usually at substantially higher doses than you may normally come across.
Aspirin Can Cause Ringing in Your Ears
It is feasible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again very significant. Normally, high dosages are the significant issue. Tinnitus symptoms normally won’t be produced by normal headache dosages. The good news is, in most circumstances, when you stop taking the huge dosages of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
There are a few other medications that may be capable of triggering tinnitus. And there are also some unusual medicine combinations and interactions that could produce tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication concerns you might have with your doctor or pharmacist.
You should also get checked if you start experiencing tinnitus symptoms. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.